Alert archive / Illinois / Tornado Warnings in 2014

Tornado Warning 1, NWS Paducah, KY

February 20, 2014Jackson County, Union County, Illinois; Perry County, Missouri

NWS Paducah, KY issued this tornado warning at Feb 20, 2014, 4:30 PM CST for Jackson County, Union County, Illinois; Perry County, Missouri. It was in force for 30 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 20, 2014, 4:30 PM CST (22:30 UTC)
Expired
Feb 20, 2014, 5:00 PM CST
In force
30 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

Counties Jackson County, IL, Union County, IL, Perry County, MO

The radar

The Paducah radar (KPAH), 82 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 20, 4:30 PM CSTTSTM WND DMGCarbondale, IL2 SIX FOOT SECTIONS OF FENCE BLOWN DOWN. AWNING ON SECOND HOME DETACHED. LATE REPORT.
Feb 20, 4:40 PM CSTTORNADO5 Ssw Murphysboro, ILEF1 TORNADO. 50 YARDS WIDE WITH MAXIMUM WINDS OF 95 MPH. 4/10 OF A MILE LONG. TREES SNAPPED ALONG POPLAR RIDGE ROAD WITH SIDING/SOFFIT DAMAGE TO HOME ON WILEY ROAD. OTHERWISE TREE TOP DAMAGE ALONG THE REST OF THE PATH.
Feb 20, 4:50 PM CSTHAIL 1Carbondale, IL
Feb 20, 4:59 PM CSTTSTM WND GST 60Carbondale, IL
Feb 20, 5:10 PM CSTTSTM WND DMG2 S Carbondale, ILLIMBS DOWN. SCATTERED LIMBS DOWN ACROSS COUNTY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 20, 2:23 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.5 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 582 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
507 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
582 m²/s²
0-3 km storm-relative helicity
576 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

667 
WFUS53 KPAH 202230
TORPAH
ILC077-181-MOC157-202300-
/O.NEW.KPAH.TO.W.0001.140220T2230Z-140220T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
430 PM CST THU FEB 20 2014

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN JACKSON COUNTY IN SOUTHERN ILLINOIS...
  NORTHWESTERN UNION COUNTY IN SOUTHERN ILLINOIS...
  EXTREME SOUTHEASTERN PERRY COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 500 PM CST

* AT 426 PM CST...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED 6 MILES SOUTH OF ALTENBURG...AND MOVING
  NORTHEAST AT 70 MPH.

  HAZARD...TORNADO AND HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED ROTATION.

  IMPACT...MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE TO
           ROOFS...WINDOWS AND VEHICLES WILL OCCUR. FLYING DEBRIS
           WILL BE DEADLY TO PEOPLE AND ANIMALS. TREE DAMAGE IS
           LIKELY.

* LOCATIONS IMPACTED INCLUDE...
  MURPHYSBORO...CARBONDALE...GRAND TOWER...CEDAR LAKE AREA...DE
  SOTO...ALTO PASS AND MAKANDA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3761 8916 3753 8951 3756 8952 3757 8958
      3761 8959 3789 8915
TIME...MOT...LOC 2230Z 232DEG 59KT 3759 8948

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$
1 follow-up statement
817 
WWUS53 KPAH 202245
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
445 PM CST THU FEB 20 2014

ILC181-MOC157-202255-
/O.CAN.KPAH.TO.W.0001.000000T0000Z-140220T2300Z/
UNION IL-PERRY MO-
445 PM CST THU FEB 20 2014

...THE TORNADO WARNING FOR NORTHWESTERN UNION COUNTY IN SOUTHERN
ILLINOIS...AND EXTREME SOUTHEASTERN PERRY COUNTY IN SOUTHEAST
MISSOURI IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3760 8939 3762 8944 3768 8947 3789 8915
      3761 8916
TIME...MOT...LOC 2245Z 232DEG 59KT 3770 8928

$$

ILC077-202300-
/O.CON.KPAH.TO.W.0001.000000T0000Z-140220T2300Z/
JACKSON IL-
445 PM CST THU FEB 20 2014

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHEASTERN JACKSON
COUNTY IN SOUTHERN ILLINOIS UNTIL 500 PM CST...

AT 440 PM CST...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A LARGE
AND EXTREMELY DANGEROUS TORNADO WAS LOCATED NEAR CEDAR LAKE AREA...
AND MOVING NORTHEAST AT 70 MPH.

THIS IS A PARTICULARLY DANGEROUS SITUATION.

HAZARD...DAMAGING TORNADO.

SOURCE...RADAR INDICATED ROTATION.

IMPACT...YOU ARE IN A LIFE THREATENING SITUATION. MOBILE HOMES WILL
         BE DESTROYED. CONSIDERABLE DAMAGE TO HOMES...BUSINESSES AND
         VEHICLES IS LIKELY AND COMPLETE DESTRUCTION POSSIBLE. FLYING
         DEBRIS WILL BE DEADLY TO PEOPLE AND ANIMALS. EXPECT TREES TO
         BE UPROOTED OR SNAPPED.

LOCATIONS IMPACTED INCLUDE...
CARBONDALE AND DE SOTO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPEAT...A LARGE...EXTREMELY DANGEROUS AND POTENTIALLY DEADLY
TORNADO IS DEVELOPING. TO PROTECT YOUR LIFE...TAKE COVER NOW. MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE
CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3760 8939 3762 8944 3768 8947 3789 8915
      3761 8916
TIME...MOT...LOC 2245Z 232DEG 59KT 3770 8928

TORNADO...RADAR INDICATED
TORNADO DAMAGE THREAT...CONSIDERABLE
HAIL...1.25IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Feb 20, 2:33 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Feb 20, 2:33 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
233 PM CST Thu Feb 20 2014

.SHORT TERM...(Tonight through Saturday night)
ISSUED AT 230 PM CST THU FEB 20 2014

The big news in the short term continues to be approach and passage
of a strong cold front this afternoon and evening having the
potential to produce severe weather.

A low pressure system over northern Missouri will track northeast to
east central Wisconsin by midnight. In the process it will drag a
strong cold front across the region. The front is expected to enter
our far western counties around 3 PM and clear our far southeast
counties around 8 PM. Up to this point today, aside from a few
scattered showers, a capping inversion around 750 MB has held
convection at bay. Aside from the possibility of a few discreet
supercells, it appears that the most widespread  thunderstorm
development will be linear (QLCS) along and just ahead of the front
as evidenced by ongoing convection over eastern Missouri. Although
severe thunderstorms are possible just about anywhere prior to
frontal passage, we expect the highest potential for widespread
severe weather to be mainly south and east of the Ohio river after 6
PM.

The main threat with any thunderstorms that become severe will be
damaging wind gusts, but with decent instability for this time of
year and very impressive wind shear, a few discreet tornadic
supercells and embedded tornadoes in the line are certainly not out
of the question.

The threat of showers and thunderstorms diminishes sharply from west
to east through the rest of the evening hours with the passage of
the front. Beyond that high pressure at the surface and near zonal
flow aloft should keep things dry and a little cooler through the
short term period.

.LONG TERM...(Sunday through Thursday)
ISSUED AT 230 PM CST THU FEB 20 2014

Medium confidence in the long term.

Surface high pressure will build into the region Sunday in the wake
of a reinforcing cold front. The extended init generated low pops
over the area Sunday. The GFS and NAM support this albeit a weak
signal. The ECMWF is much drier Sunday. The models have had a hard
time resolving this weekend weather. Also looking at the forecast
soundings from the aforementioned models they might support a few
flurries/sprinkles but not supportive of any real impact. For these
reasons opted to leave it dry until a little better continuity
exists among the models. Otherwise another low pressure system
passes just south of our area that could try to pump a little
moisture up our way. Will monitor this closely for possible intro of
precip Monday night into Tuesday but dry for now as this is a weak
signal as well. The models are hinting at an increase in moisture
toward the end of next week...this to will be monitored closely.

As for temps we will once again cool back down to below normal with
highs struggling to reach 40 next week.

&&

.AVIATION...
ISSUED AT 230 PM CST THU FEB 20 2014

A strong cold front will race across the TAF sites this evening.
Predominant VFR conditions expected with MVFR cigs/vsbys and TSRA
between 21-24Z at KCGI/KPAH and between 23-02Z at KEVV/KOWB, then
becoming SKC from west to east starting at KCGI around 06Z.
Southerly winds at 25-30 knots gusting to 35-40 knots will veer
around to the west starting at KCGI around 23Z, then progressing
eastward across the remaining TAF sites. Westerly winds will drop
off to 10-15 knots starting at KCGI around 06Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WIND ADVISORY until Midnight CST tonight FOR ILZ075>078-081>083-
     085>087-089>091-093-094.

     WIND ADVISORY until 8 PM CST this evening FOR ILZ080-084-088-092.

MO...WIND ADVISORY until 8 PM CST this evening FOR MOZ076-086-087-100-
     107>112-114.

IN...WIND ADVISORY until Midnight CST tonight FOR INZ081-082-085>088.

KY...WIND ADVISORY until Midnight CST tonight FOR KYZ001>022.

&&

SHORT TERM/AVIATION...JP
LONG TERM/FIRE WX...KH
Hazardous weather outlook, Feb 20, 3:03 PM CST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
303 PM CST THU FEB 20 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-212115-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
303 PM CST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WITH THE PASSAGE OF A STRONG FRONTAL SYSTEM...SCATTERED TO NUMEROUS
THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON AND
INTO THE EARLY EVENING HOURS. ANY STORM THAT DEVELOPS WILL HAVE
THE POTENTIAL TO BECOME SEVERE...WITH THE SEVERE POTENTIAL MAXIMIZED
FROM 3 PM TO 8 PM. A SOLID LINE OF STORMS IS EXPECTED TO DEVELOP
ALONG THE FRONT...HOWEVER A FEW DISCREET SUPERCELLS OUT AHEAD OF
THE LINE IS NOT OUT OF THE QUESTION. DAMAGING WINDS WILL BE THE MAIN
THREAT...ESPECIALLY WITH THE LINE...BUT A FEW TORNADOES ARE
POSSIBLE WITH THE SUPERCELLS AS WELL AS EMBEDDED IN THE LINE. IN
ADDITION...LOCALLY HEAVY RAINFALL AND ALREADY SATURATED GROUND MAY
LEAD TO A FEW FLOODING PROBLEMS...ESPECIALLY OVER WEST KENTUCKY.

A WIND ADVISORY IS IN EFFECT FOR THE ENTIRE AREA TODAY AND THIS
EVENING FOR VERY STRONG NON THUNDERSTORM WINDS. PLEASE CONSULT THE
ADVISORY PRODUCT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE AN ELEVATED FIRE RISK AREA WIDE ON FRIDAY...
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EARLY EVENING.

JP

In the hours before

Local storm report, Feb 20, 3:41 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
341 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             5 E DONIPHAN            36.62N 90.73W
02/20/2014  E0.88 INCH       RIPLEY             MO   PUBLIC

            REPORT VIA SOCIAL MEDIA

&&

RST
Local storm report, Feb 20, 3:49 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
349 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             1 N POPLAR BLUFF        36.78N 90.41W
02/20/2014  M0.50 INCH       BUTLER             MO   EMERGENCY MNGR

&&

SMITTY
Local storm report, Feb 20, 4:26 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
426 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             5 S MARBLE HILL         37.23N 89.98W
02/20/2014  M1.00 INCH       BOLLINGER          MO   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 8:19 PM CSTWind AdvisoryPAHAlexander, Edwards, Franklin, Gallatin, Hamilton, Hardin and 13 more28 hr
Feb 20, 4:23 PM CSTSevere Thunderstorm WarningPAHJackson, Union37 min
Feb 20, 4:44 PM CSTSevere Thunderstorm WarningPAHFranklin, Jackson, Jefferson, Perry46 min
Feb 20, 4:50 PM CSTTornado WarningPAHFranklin, Williamson40 min
Feb 20, 5:06 PM CSTSevere Thunderstorm WarningPAHFranklin, Jackson, Union, Williamson39 min
Feb 20, 5:09 PM CSTSevere Thunderstorm WarningPAHAlexander, Franklin, Johnson, Union, Williamson51 min
Feb 20, 5:17 PM CSTTornado WarningPAHHamilton, Saline28 min
Feb 20, 5:33 PM CSTSevere Thunderstorm WarningPAHFranklin, Hamilton, Jackson, Jefferson, Perry, Saline and 3 more42 min
Feb 20, 5:41 PM CSTTornado WarningPAHEdwards, Wabash, Wayne, White34 min
Feb 20, 3:30 PM CSTSevere Thunderstorm WarningPAHButler, Carter, Ripley30 min
Feb 20, 4:10 PM CSTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau35 min
Feb 20, 4:53 PM CSTTornado WarningPAHNew Madrid52 min
Feb 20, 5:20 PM CSTTornado WarningPAHMississippi25 min
Feb 20, 5:55 PM CSTSevere Thunderstorm WarningPAHMississippi, New Madrid50 min

Nearby

Tornado Warnings in Illinois, 2014Tornado Warnings in Missouri, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.